NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jan 31, 11:05 PM MST, 55 minutes earlier.
Area forecast discussion, Jan 31, 11:05 PM MST, 55 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1105 PM MST Mon Jan 31 2022
.SHORT TERM...(This evening through Tuesday)
Issued at 254 PM MST Mon Jan 31 2022
Key Messages:
1) Cold front tonight.
2) Much colder tomorrow with snow beginning over the mountains
during the afternoon.
Currently...Brisk westerly flow aloft along with a healthy dose of
mid and high level clouds has moved across the forecast area today.
There have been some spotty critical fire weather conditions for the
typical windy areas such as Walsenburg and Pueblo, where very dry
air has combined with westerly winds gusting up to 25 to 30 mph.
Temps have warmed into the mid to upper 30s for the San Luis Valley,
upper 40s for the Upper Arkansas River Valley, and into the 60s
across the plains.
Tonight...One upper disturbance passing by to the north will push a
cold front south into eastern Colorado tonight, which should cross
the Palmer Divide some time between 7 PM and 9 PM. Winds will shift
to a north to northeast direction behind the front, and colder air
will then filter in. There will also be occasionally brisk north
winds of 15 to 20 mph across the far eastern plains near the Kansas
border. Increased cloud cover should keep the overnight low temps
from dropping too fast, at least initially, so plan on minimum temps
of zero to 10 above for the San Luis Valley, and teens to mid 20s
for most other locations.
Tomorrow...The upper low pressure system begins to strengthen and
drop south into the Great Basin tomorrow, shifting the flow aloft to
a more southwest direction. Models are indicating a very healthy
moisture tap with this southwest flow pushing into the Four Corners.
Combined with the cold air at the surface, this is setting up to be
the classic overrunning scenario with enhanced moisture advection
with southwest flow aloft streaming across very cold air and
east/northeast flow at the surface. Much of the significant snowfall
is forecast to occur starting Tuesday night, but snow does initiate
across the higher terrain of the Continental Divide and the Sangres
and Wets during the afternoon. Therefore, began a Winter Storm
Warning for those mts starting at 2 PM, and persisting through the
entire event. As for temps, plan on a huge change from Monday with
highs only climbing into the 30s, to maybe around 40 degrees closer
to the Kansas border. Moore
.LONG TERM...(Tuesday night through Monday)
Issued at 254 PM MST Mon Jan 31 2022
Key Messages:
1) Snow will continue to increase across southern Colorado starting
overnight Tuesday and into Wednesday, before dissipating Thursday
morning.
2) Frigid Arctic air will spill across southern Colorado during mid
week, with bitterly cold temperatures and wind chills expected,
especially Thursday morning.
Wednesday - Thursday... The long term will start off active across
the forecast area. A large trough will continue to dig southward
towards the four corners region early Wednesday, and then begin
pushing eastward across Colorado and New Mexico through Thursday
morning. As the trough digs and pushes eastward, the system is
expected to tighten up and become more "focused" as it passes the
southern Colorado region. Given the strong trough, and tighter more
closed nature of it, synoptic support and dynamics will increase
considerably across the region. At the surface, arctic air will
spill in across the region behind a strong cold front that will drop
southward earlier in the week. With the strong trough and the arctic
air in place, widespread snow is expected across the forecast area.
Models continue to remain in agreement about the track of the
system, and now with tightening the system up as it pushes eastward.
Given this, confidence in higher snow totals across the region has
increased. There are still hints that snow totals will continue to
slightly increase, especially across the eastern plains, where
stronger isentropic ascent, and possibly mid level frontogenesis,
will materialize. The mountains will still see the higher snow
totals, with the Sangre de Cristo, San Juan, La Garita, and Wet
Mountains seeing 10+ inches, possibly up to around 2 feet in places.
The Sawatch, Mosquito, and Rampart Mountains will see 5-10 inches,
with locally higher amounts possible. At lower elevations, the San
Luis Valley (SLV) and Upper Arkansas River Valley will see 3-8
inches, with the SLV seeing the higher end of that range. As for the
eastern plains, they are expected to see 3-8 inches, with the
highest amounts along the I25 corridor region given surface
upsloping enhancing snow development along that region. Snow is
expected to slowly dissipate from north to south Thursday as the
storm system continues its trek eastward. In addition to the threat
of snow, bitter temperatures will overspread the forecast area.
Models continue to show signs that high and low temperatures will be
20°F or more below average for this time of year. This will likely
become compounded by the new snowpack across much of the region. The
only thing that will help to keep temperatures from getting as cold
as they could will be the cloud cover. Also with these frigid
temperatures will come bitter wind chill temperatures. Wind chills
will likely be -10°F or colder for the forecast area. If clouds
clear more than currently forecast, actual and feels like
temperatures will be lower than currently forecast. These
temperatures will need to be monitored, as temperatures reaching
Wind Chill Advisory, and possibly Wind Chill Warning, criteria could
be met. Remember to continue to check the forecast for the latest
updates, as details about this storm system and its impacts
continue to become more clear.
Friday - Monday... After the mid week storm system, ensemble and
deterministic models show a chaotic evolution. Overall, there is
agreement between models showing a ridge of high pressure developing
over the western US and a trough developing over the eastern US.
Colorado will be right in the transition zone of these two synoptic
features. This overall pattern would bring more generally more
subsidence the region. With that, precipitation chances would remain
low and a warming trend would be expected. The exception to this is
the development of shortwaves and cutoff lows off of the western
periphery of the troughing out east. How strong these features will
be and where there ultimately will track is still not clear, but the
signals are there that they will exist. If, and when, one of these
features impacts the region, precipitation chances would be
increased, especially along the mountains. Temperatures would also
be expected to cool back down to near or below average.
&&
.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1056 PM MST Mon Jan 31 2022
VFR conditions with dry weather are expected this morning through
much of the day, with winds becoming more southerly at ALS and
more east southeast at COS and PUB. An approaching system will
bring returning snow chances to all sites later today, with the
higher chances not arriving until the evening. Did introduce
mention of snow for all sites during this time and through the end
of the period, though snow may struggle to reach ALS through 6z.
PUB will likely observe light snow before the end of the period,
but would expect snow to be on the lighter side with MVFR vis. COS
will have the highest chances to see snow prior to 6z, and it
will likely increase in intensity during the evening time frame.
Have the lowest vis in this snow at COS as most guidance showing
quickly developing snow during this time. Could easily see vis
fall below 1sm before the end of the period, but will let later
forecasts address this. VFR ceilings return later today with a
downward trend expected into the afternoon. Ceilings will likely
quickly fall into the evening with the arrival of the snow, with
MVFR ceilings appearing likely. Can't rule out IFR ceilings,
mainly at COS where development will be the strongest.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 PM Tuesday to 6 AM MST Thursday
for COZ089-093>099.
Winter Weather Advisory from 5 PM Tuesday to midnight MST
Wednesday night for COZ058-060-063-069>071-076>078-081>088.
Winter Storm Warning from 2 PM Tuesday to midnight MST Wednesday
night for COZ065>068-072>075-079-080.
&&
SHORT TERM...MOORE
LONG TERM...SIMCOE
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jan 31, 5:10 AM MST, 18 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
510 AM MST Mon Jan 31 2022
COZ058>089-093>099-011215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
510 AM MST Mon Jan 31 2022
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...Today and Tonight
Spotty, critical fire weather conditions are expected this
afternoon, mainly over Fremont, Pueblo, Fremont and Baca Counties.
Humidity values are expected to fall below 15 percent, with gusty
winds near 25 mph over these areas.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
An arctic air mass will move into the region Monday night and will
last until Friday This system will bring in unseasonably cold
air, along with widespread moderate to locally heavy snowfall,
across the entire region. The heaviest snow is expected to occur
from late Tuesday afternoon and last into late Wednesday. The
highest impacts are expected to occur all day Wednesday when the
heaviest snow is expected to occur across the large population
centers in southern Colorado. Travel over the entire region on
Wednesday will be difficult. Over the mountains, especially the
eastern mountains and southwest mountains, a foot or two of snow
is expected, and travel will become difficult starting Tuesday
night lasting into Thursday. The San Luis Valley may also see
significant accumulations of snow.
The coldest temperatures will occur Thursday morning, as
temperatures are expected to drop to zero degrees fahrenheit or
colder over the entire region.
Special Note for the San Luis Valley: If skies clear Wednesday
night and the valley floor receives fresh snow cover, very cold
temperatures may occur Thursday morning, with readings 20 to 30
degrees below zero. If clouds should linger, then the temperatures
will likely not get as cold.
.SPOTTER INFORMATION STATEMENT...
Weather spotters will not be needed today or tonight.
88/Hodanish